Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 29, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 12, 2023, 2:32 PM CST for Butler County, Crenshaw County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2023, 2:32 PM CST (20:32 UTC)
- Expired
- Jan 12, 2023, 3:15 PM CST
- In force
- 43 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, AL, Crenshaw County, AL
The radar
The Maxwell AFB radar (KMXX), 86 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 12, 10:20 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.5
The text
As transmitted.
214
WUUS54 KMOB 122032
SVRMOB
ALC013-041-122115-
/O.NEW.KMOB.SV.W.0029.230112T2032Z-230112T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
232 PM CST Thu Jan 12 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northern Butler County in south central Alabama...
Northern Crenshaw County in south central Alabama...
* Until 315 PM CST.
* At 231 PM CST, severe thunderstorms were located along a line
extending from near Davenport to 7 miles northwest of Greenville,
moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Petrey and Highland Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CST for south central
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3184 8618 3183 8620 3184 8687 3196 8683
3196 8641 3203 8641 3204 8640 3205 8640
3205 8630 3197 8630 3196 8619 3193 8618
TIME...MOT...LOC 2031Z 261DEG 55KT 3208 8645 3188 8673
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
105
WWUS54 KMOB 122046
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
246 PM CST Thu Jan 12 2023
ALC013-041-122115-
/O.CON.KMOB.SV.W.0029.000000T0000Z-230112T2115Z/
Butler AL-Crenshaw AL-
246 PM CST Thu Jan 12 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR NORTHEASTERN BUTLER AND NORTHERN CRENSHAW COUNTIES...
At 246 PM CST, severe thunderstorms were located along a line
extending from near Sprague to Greenville, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Petrey and Highland Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CST for south central
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3184 8618 3183 8620 3184 8662 3196 8655
3196 8641 3203 8641 3204 8640 3205 8640
3205 8630 3197 8630 3196 8619 3193 8618
TIME...MOT...LOC 2046Z 272DEG 39KT 3211 8624 3184 8659
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$127
WWUS54 KMOB 122113
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
313 PM CST Thu Jan 12 2023
ALC013-041-122123-
/O.EXP.KMOB.SV.W.0029.000000T0000Z-230112T2115Z/
Butler AL-Crenshaw AL-
313 PM CST Thu Jan 12 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTLER AND
NORTHERN CRENSHAW COUNTIES WILL EXPIRE AT 315 PM CST...
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 500 PM CST for south central
Alabama.
LAT...LON 3184 8618 3183 8620 3184 8662 3196 8655
3196 8641 3203 8641 3204 8640 3205 8640
3205 8630 3197 8630 3196 8619 3193 8618
TIME...MOT...LOC 2113Z 261DEG 55KT 3217 8578 3190 8613
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 11:55 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Jan 12, 11:55 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1155 AM CST Thu Jan 12 2023
...New AVIATION, MESOSCALE UPDATE...
.AVIATION...
(18Z TAFS)
Issued at 1147 AM CST Thu Jan 12 2023
VFR to MVFR ceilings are spread across the region at issuance
time. Showers and thunderstorms, some of which could be severe,
are beginning to enter our southeast MS and southwest AL counties
in association with a cold front. These storms will continue to
push eastward throughout the afternoon, bringing brief reductions
in visibility and ceilings to MVFR or IFR. VFR conditions should
return by the late afternoon and last through the evening.
Overnight tonight, MVFR ceilings are expected to prevail through
the mid morning hours. Gusty southwesterly winds today, with gusts
up to 30 to 35 knots, will turn northwesterly this evening in the
wake of the cold front. Gusts to around 25 knots are expected to
continue overnight and into Friday morning. /96
&&
.MESOSCALE UPDATE...
Issued at 1147 AM CST Thu Jan 12 2023
A deep trough digging into the lower MS Valley has resulted in
the development of strong to severe convection this morning. This
activity is now spreading into our western zones and will continue
to progress east through the afternoon. Interestingly, we have
seen some discrete cell development ahead of the main line this
morning. Any cells that can develop ahead of the main line, will
carry the best tornado potential, especially over far inland SW AL
where surface winds have remained more southerly than
southwesterly this morning. As we go into the afternoon, surface
winds are forecast to veer to more of a southwest direction, which
in turn, will limit directional shear in the lower levels.
However, effective bulk shear will remain 50-60 kt across the
region, along with MLCAPES up to 1500 J/kg. This suggests a
primary damaging wind and large hail event, particularly given mid
level lapse rates near 7-7.5 C/km. Given substantial speed shear
present in the lower levels, we will still have to keep a close
eye on any circulations that may develop within the evolving QLCS
along and just ahead of the synoptic cold front.
The threat will end from west to east as we go through the
afternoon. Storms should clear SE MS by 2pm at the latest with
storms exiting far eastern portions of the area by 6pm. 34/JFB
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 41 53 31 55 34 65 50 72 / 10 0 0 0 0 0 0 20
Pensacola 45 54 34 55 37 63 52 71 / 20 0 0 0 0 0 0 10
Destin 48 55 37 56 40 63 52 71 / 40 0 0 0 0 0 0 10
Evergreen 41 50 28 52 27 61 39 68 / 10 0 0 0 0 0 0 10
Waynesboro 38 49 28 52 29 61 44 69 / 0 0 0 0 0 0 0 20
Camden 39 48 28 49 27 59 40 65 / 10 0 0 0 0 0 0 20
Crestview 44 51 30 53 30 61 42 69 / 30 0 0 0 0 0 0 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 6 PM CST this evening for ALZ051>060-261>266.
High Rip Current Risk through late tonight for ALZ265-266.
High Surf Advisory until 9 PM CST this evening for ALZ265-266.
FL...Wind Advisory until 6 PM CST this evening for FLZ201>206.
High Rip Current Risk through late tonight for FLZ202-204-206.
High Surf Advisory until 9 PM CST this evening for FLZ202-204-
206.
MS...Wind Advisory until 6 PM CST this evening for MSZ067-075-076-078-
079.
GM...Small Craft Advisory until 9 AM CST Friday for GMZ630-633>636.
Small Craft Advisory until 9 AM CST Saturday for GMZ631-632-650-
655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Local storm report, Jan 12, 1:01 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
101 PM CST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TORNADO 1 S MOUNT VERNON 31.06N 88.02W
01/12/2023 MOBILE AL 911 CALL CENTER
POWER LINES DOWN (POLES SNAPPED) AND DEBRIS
BLOCKING ROAD, VEHICLE DAMAGE, STRUCTURES
WITH MISSING ROOFS, AND POSSIBLE MOBILE HOME
DAMAGE NEAR US 43 AND CEDAR CREEK LANDING RD
(MOVICO AREA).
&&
JEHSpecial weather statement, Jan 12, 1:12 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
112 PM CST Thu Jan 12 2023
ALZ263>265-122000-
Mobile Coastal AL-Baldwin Central AL-Mobile Central AL-
112 PM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of west central Mobile
and west central Baldwin Counties through 200 PM CST...
At 112 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Grand Bay, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Downtown Mobile, Daphne, Tillmans Corner, Theodore, Spanish Fort,
Grand Bay, Loxley, Stapleton and I10 And I65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 500 PM CST for southwestern
Alabama.
&&
LAT...LON 3057 8840 3071 8804 3067 8803 3072 8804
3072 8803 3068 8803 3080 8785 3079 8774
3058 8765 3053 8791 3069 8793 3067 8796
3070 8794 3072 8797 3057 8809 3056 8809
3056 8808 3050 8810 3044 8840
TIME...MOT...LOC 1912Z 249DEG 40KT 3051 8832
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MMSpecial weather statement, Jan 12, 1:21 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
121 PM CST Thu Jan 12 2023
ALZ052-053-055-262-122000-
Clarke AL-Baldwin Inland AL-Monroe AL-Washington AL-
121 PM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of southwestern Monroe,
north central Baldwin, southern Washington and southeastern Clarke
Counties through 200 PM CST...
At 120 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Deer Park, or 8 miles north of Citronelle,
moving east at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Deer Park and McIntosh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 500 PM CST for south central
and southwestern Alabama.
&&
LAT...LON 3147 8763 3120 8762 3114 8823 3114 8833
3113 8833 3113 8838 3125 8839
TIME...MOT...LOC 1920Z 254DEG 51KT 3121 8828
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHLocal storm report, Jan 12, 2:15 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
215 PM CST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM HAIL 2 WNW KOENTON 31.65N 88.29W
01/12/2023 E1.50 INCH WASHINGTON AL EMERGENCY MNGR
EM SHARED PHOTOS OF LARGE HAIL MEASURING UP
TO 1.5 INCHES.
&&
JEHSpecial weather statement, Jan 12, 2:15 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
215 PM CST Thu Jan 12 2023
ALZ055-056-059-262-122045-
Baldwin Inland AL-Monroe AL-Conecuh AL-Escambia AL-
215 PM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of southwestern Monroe,
northern Baldwin, northwestern Escambia and southwestern Conecuh
Counties through 245 PM CST...
At 215 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles southwest of Uriah, or 17 miles southwest
of Frisco City, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McCullough, Uriah, Castleberry, Repton and I65 And AL 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 500 PM CST for south central
and southwestern Alabama.
&&
LAT...LON 3115 8769 3133 8772 3147 8703 3120 8701
TIME...MOT...LOC 2015Z 261DEG 49KT 3126 8762
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHLocal storm report, Jan 12, 2:30 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 1 SE I65 AND CR 6 31.32N 87.12W
01/12/2023 CONECUH AL PUBLIC
REPORTS OF ROOF DAMAGE ON SANDCUT RD. EXTENT
OF DAMAGE UNKNOWN AT THIS TIME.
&&
JEHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 10:13 AM CST | Severe Thunderstorm Warning | MOB | Choctaw | 47 min |
| Jan 12, 10:49 AM CST | Severe Thunderstorm Warning | MOB | Choctaw | 26 min |
| Jan 12, 10:56 AM CST | Severe Thunderstorm Warning | MOB | Choctaw | 64 min |
| Jan 12, 11:12 AM CST | Severe Thunderstorm Warning | MOB | Mobile | 27 min |
| Jan 12, 11:28 AM CST | Tornado Warning | MOB | Wilcox | 28 min |
| Jan 12, 11:54 AM CST | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington, Wilcox | 66 min |
| Jan 12, 12:05 PM CST | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Mobile, Washington | 40 min |
| Jan 12, 12:08 PM CST | Areal Flood Advisory | MOB | Choctaw | 3 hr |
| Jan 12, 12:17 PM CST | Tornado Warning | MOB | Baldwin, Mobile | 43 min |
| Jan 12, 12:45 PM CST | Severe Thunderstorm Warning | MOB | Baldwin, Conecuh, Escambia, Monroe | 45 min |
| Jan 12, 12:58 PM CST | Severe Thunderstorm Warning | MOB | Clarke, Monroe, Wilcox | 47 min |
| Jan 12, 1:12 PM CST | Special Weather Statement | MOB | Baldwin | 48 min |
| Jan 12, 1:13 PM CST | Special Marine Warning | MOB | 47 min | |
| Jan 12, 1:21 PM CST | Special Weather Statement | MOB | Washington | 39 min |
| Jan 12, 1:26 PM CST | Severe Thunderstorm Warning | MOB | Conecuh, Escambia, Monroe | 49 min |
| Jan 12, 1:42 PM CST | Severe Thunderstorm Warning | MOB | Butler, Monroe, Wilcox | 48 min |
| Jan 12, 1:51 PM CST | Tornado Warning | MOB | Conecuh, Covington | 39 min |
| Jan 12, 2:06 PM CST | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Covington, Crenshaw | 39 min |
| Jan 12, 2:15 PM CST | Special Weather Statement | MOB | Escambia | 30 min |
| Jan 12, 2:36 PM CST | Severe Thunderstorm Warning | MOB | Covington, Crenshaw | 24 min |
| Jan 12, 3:11 PM CST | Special Marine Warning | MOB | 94 min | |
| Jan 12, 4:32 PM CST | Special Marine Warning | MOB | 88 min | |
| Jan 12, 5:56 PM CST | Special Marine Warning | MOB | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.